Hail, Scott
- When
- May 9, 3:45 PM CST
- Where
- Scott County, 12 mi SW of Scott City
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.367, -101.050
14 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 9, 2:19 PM CST, 1 hour 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 319 PM CDT WED MAY 9 2001 CHANCES OF SEVERE WEATHER IN THE WEST ARE EARLY CONCERNS TONIGHT, THEN HIGH TEMPS TOMORROW AROUND VICINITY OF FRONT AND MORE THREAT OF SOME SEVERE THUNDERSTORMS. SURFACE MAP SHOWING DRYLINE TROF IN EXTREME EASTERN COLORADO WITH TROF LINE TOWARD GOODLAND. THIS LINE WILL BE THE ACTIVE THUNDERSTORM AREA EARLY THIS EVENING. THEN AS SHORTWAVES CONTINUE TO MOVE EAST TONIGHT THE QUESTION IS WILL THE THUNDERSTORMS CONTINUE. THE ATMOSPHERE IS VERY UNSTABLE AT THIS TIME WITH CAP STRENGTH LESS THAN 2C AND CAPES OVER 3000 J/KG. ALSO A THETA-E RIDGE IS IN FAR WEST SO THE WEST IS PRIMED TO GO WITH SOME SEVERE THUNDERSTORMS. THE THREAT LOOKS TO BE LARGE HAIL AND HIGH WINDS. THE MID LEVEL WIND SPEEDS LOOKING AT PROFILERS ARE ONLY 20 KNOTS, SO WIND SHEAR IS NOT VERY IMPRESSIVE. CURRENT THINKING IS STORMS WILL BE PULSE SEVERE WITH SOME STRONG WIND GUSTS PRODUCING GOOD OUTFLOW AND MORE STORMS INITIATING FROM OUTFLOW BOUNDARIES. WILL GO 50 POP WEST AND 30 TO 40 POP ELSEWHERE TONIGHT. ON THURSDAY THE QUESTION IS HOW FAR SOUTH WILL COLD FRONT BE. CONVERGENCE ALONG FRONT SHOULD POP MORE POSSIBLY SEVERE THUNDERSTORMS AGAIN. WILL CANVAS WHOLE AREA WITH 50 POP. THE FRONT THEN MAKES IT THROUGH MOST AREAS BY 12Z FRIDAY WITH A CONTINUED THREAT OF THUNDER. ON FRIDAY TEMPS WILL BE MUCH COOLER WITH UPSLOPE FLOW AND LOTS OF CLOUDS. TEMPS MAY NOT MAKE IT OUT OF 60S IF THICK CLOUDS STAY IN, BUT FOR NOW WILL HEDGE ON SOME BREAKS WITH HIGHS IN THE 70S MOST AREAS EXCEPT FOR 65 TO 70 IN THE HAYS AREA. ALSO ON FRIDAY A STRONG SHORTWAVE IN NORTHWEST FLOW IS DEPICTED BY AVN SO MORE THUNDERSTORMS ARE IN THE MIX. WILL NEED TO CONTINUE WITH A 50 POP TO COVER. EXTENDED DISCUSSION... NOT TOO MUCH CHANGE FROM PREVIOUS FORECAST. COLD FRONT LOOKS TO BE SOUTH OF THE CWA DURING THE FIRST HALF OF THE UPCOMING WEEKEND BEFORE RETURNING AS A WARM FRONT DURING SUNDAY. AS THIS HAPPENS, THUNDER CHANCES WILL INCREASE. TEMPS WILL BE CORRESPONDINGLY WARMER FOR THE SUNDAY THROUGH TUESDAY PERIOD AS WELL. A LITTLE MORE UNCERTAINTY ENTERS THE PICTURE FOR THE MID PART OF NEXT WEEK. EC/UK MODELS SHOW A LESS AMPLIFIED UPPER FLOW REGIME THAN THE MRF/AVN. SOME CANADIAN ENSEMBLE MEMBERS SHOW A COLDER UPPER FLOW REGIME ALLOWING FOR COOLER AIR TO RETURN TO THE WESTERN HIGH PLAINS BY WEDNESDAY. AT THIS POINT, WILL TREND SLIGHTLY DOWNWARD ON TEMPS FOR WEDNESDAY COMPARED TO WHAT IS EXPECTED FOR THE SUNDAY THROUGH TUESDAY PERIOD. IF NEXT COLD FRONT SWEEPS THROUGH CWA DURING TUESDAY, THEN PCPN CHANCES APPEAR TO BE CLOSE TO NIL FOR WEDNESDAY. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 062/088 054/072 050 355 GCK 058/087 053/071 049 355 EHA 056/091 056/075 052 555 LBL 055/091 057/075 052 555 HYS 060/082 052/068 047 554 zP28 064/089 062/075 052 345 .DDC...NONE. KRUSE/MCCAMMON
KSZ030-031-043>046-061>066-074>081-084>090-100200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 216 PM CDT WED MAY 9 2001 ...STORM SPOTTERS WILL BE NEEDED AFTER 3 PM CDT WEST OF A SCOTT CITY TO LIBERAL LINE... THUNDERSTORMS CONTINUED TO FORM OVER THE HIGHER TERRAIN OF SOUTH CENTRAL AND SOUTHEAST COLORADO THIS AFTERNOON. THESE THUNDERSTORMS WILL LIKELY DRIFT OVER THE KANSAS AND COLORADO BORDER AFTER 3 PM CDT. THE MAIN THREATS FROM THUNDERSTORMS WILL BE LARGE HAIL AND HIGH WINDS. THE MAIN SEVERE WEATHER THREAT AREA IS ALONG AND TO THE WEST OF A SCOTT CITY TO LIBERAL LINE. THE THREAT FOR SEVERE WEATHER SHOULD SUBSIDE BETWEEN 7PM CDT AND SUNSET. 16
The Dodge City radar (KDDC), 116 km away, was scanning. The volume nearest the first event began at 21:44 UTC.
14 hail, 1 thunderstorm wind. Local standard time, as filed.
Brief power outages reported by law enforcement.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, May 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5246944, 5246945, 5246946, 5246947, 5246948, 5246949, 5246950, 5246951, 5246952, 5246953, 5246954, 5246955, 5246956, 5246957, 5246958.